Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 60, NWS Boston/Norton, MA

July 25, 1999Norfolk County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 25, 1999, 3:51 PM EDT for Norfolk County, Massachusetts. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 25, 1999, 3:51 PM EDT (19:51 UTC)
Expired
Jul 25, 1999, 4:45 PM EDT
In force
54 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Norfolk County, MA

What was reported inside it

TimeReportWhereRemark
Jul 25, 4:05 PM EDTHail 0.75Stoughton, MA
Jul 25, 4:45 PM EDTThunderstorm Wind 50Walpole, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 25, 1:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Chatham, MA (KCHH), launched 12:00Z, 7.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Chatham, MA at 12:00Z on 1999-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 463 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Chatham, MA at 12:00Z on 1999-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
463 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 251953
SVRBOS
MAC021-252045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
351 PM EDT SUN JUL 25 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORFOLK COUNTY IN EASTERN MASSACHUSETTS
    INCLUDING FRANKLIN...QUINCY...WEYMOUTH

* UNTIL 445 PM EDT.

* AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  CLUSTERS OF DEVELOPING SEVERE THUNDERSTORMS ACROSS MUCH OF
  SOUTHERN NORFOLK COUNTY.  THE STRONGEST STORMS WERE NEAR
  STOUGHTON...WALPOLE...AND BELLINGHAM.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE WRENTHAM...  
  SHARON...RANDOLPH...NORWOOD...NORFOLK...HOLBROOK...FOXBOROUGH...
  CANTON...BRAINTREE AND AVON.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY 
FROM WINDOWS.

$$
JN/GF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:25 PM EDT, 26 minutes earlier.

Area forecast discussion, Jul 25, 3:25 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
325 PM EDT SUN JUL 25 1999

DISC:  INSTBY NOW MAINLY ACRS ERN PTN OF FCST AREA BUT WITH A FEW
CELLS JUST INTO NERN CT.  DRIER AIR AT LOW LVLS HAS MOVD INTO WRN
PTN OF FCST AREA WITH DEW PTS IN 50S IN A FEW PLACES AND THIS HAS
EFFECTIVELY KNOCKED OUT ALL SHWRS AND TSTMS WEST.  EXCP THE SHWRS
AND TSTMS E TO CONT POPPING UP BUT WITH THE AREA MOVG OFSHR AS
EVENING APCHS.  THE LWR DEW PTS WL THEN SPRD INTO ERN PTN AND THIS
WL LEAD TO LWR MIN TEMPS TNGT AS THE HUMID AIR MOVS E.  FURTHER
SHWRS TNGT SEEM UNLKLY.

THE COOL AIR ALF AND SFC TROF LINGERING ACRS SNE MAY PRODUCE SCT
SHWRS AND TSTMS AGAIN MON BUT WITH LESS LOW LVL LATENT HEAT SHUD BE
FEWER THAN THIS AFTN AND LESS LKLY TO BE SVR.  WK SFC GRAD CONDUCIVE
TO SEA BREEZE NR CSTS IN AFTN.

SFC/UPR TROF SHIFTING E ON TUE WITH WARMING AROUND 850 MB LVL GIVE A
LTL WARMER TEMPS DURG DAY WITH ONLY SML CHC OF SHWRS.

.BOX.v..SVR TSTM WATCH CONTG THRU 7 PM ERN PTN FCST AREA...

DMH

In the hours before

Special weather statement, Jul 25, 12:00 PM EDT, 3 hours 51 minutes before
CTZ002>004-MAZ002>024-NHZ011-012-RIZ001>007-261005-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1200 PM EDT SUN JUL 25 1999

...ANOTHER ROUND OF THUNDERSTORMS ACROSS SOUTHERN NEW ENGLAND
THIS AFTERNOON AND EVENING MAY BECOME SEVERE...

AN AREA OF LOW PRESSURE AND AN ASSOCIATED FRONTAL BOUNDARY OVER
SOUTHERN NEW ENGLAND WILL BE A FOCUS FOR MORE THUNDERSTORM ACTIVITY
THIS AFTERNOON AND EVENING.  THE COMBINATION OF WARM MOIST AIR AHEAD
OF THE FRONT AND COLDER AND DRIER AIR BEHIND THE FRONT WILL MAKE THE
ATMOSPHERE VERY UNSTABLE TODAY...PRODUCING ANOTHER ROUND OF
POTENTIALLY STRONG THUNDERSTORMS.

SOME OF THE THUNDERSTORMS MAY BE ACCOMPANIED BY FREQUENT LIGHTNING...
STRONG GUSTY WINDS AND LARGE HAIL. TORRENTIAL RAINFALL ACCOMPANYING
SOME OF THESE STORMS WILL CREATE LOCALIZED STREET FLOODING AND RAPID
RISES ON SMALL STREAMS.

ALTHOUGH STRONG AND POSSIBLY SEVERE THUNDERSTORMS CAN OCCUR ANYWHERE
IN SOUTHERN NEW ENGLAND THIS AFTERNOON...THE GREATEST RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON WILL MOST LIKELY EXTEND FROM THE
WORCESTER HILLS AND NORTHEAST CONNECTICUT EAST THROUGH THE REMAINDER
OF MASSACHUSETTS AND RHODE ISLAND.  SOUTHEAST MASSACHUSETTS AND RHODE
ISLAND ARE PARTICULARLY VULNERABLE TO SEVERE THUNDERSTORM POTENTIAL
AS THIS REGION WILL BE VERY MOIST AND UNSTABLE AND HAS AVOIDED MOST
OF THE THUNDERSTORM ACTIVITY DURING THE LAST COUPLE OF DAYS.  LOWER
CLOUDS ACROSS NORTHEAST MASSACHUSETTS WILL DELAY SURFACE HEATING FOR
A TIME...BUT STRONG THUNDERSTORMS WILL STILL BE POSSIBLE LATER IN THE
AFTERNOON.

STORMS HAVE ALREADY BEGUN TO DEVELOP ACROSS NEW HAMPSHIRE AND
FURTHER DEVELOPMENT THROUGHOUT SOUTHERN NEW ENGLAND IS
ANTICIPATED THROUGHOUT THE AFTERNOON AND EVENING.  THE BEST CHANCE OF
SEVERE THUNDERSTORMS WILL OCCUR FROM 2 PM THROUGH 8 PM THIS EVENING.

SPOTTERS AND AMATEUR RADIO OPERATORS SHOULD ONCE AGAIN GEAR UP BY
EARLY THIS AFTERNOON AND BE PREPARED TO RELAY REPORTS DURING THE
AFTEZRNOON AND EVENING SHOULD SEVERE WEATHER DEVELOP.

DCY
Local storm report, Jul 25, 3:15 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
315 PM EDT SUN JUL 25 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    SUDBURY                   MA   .75 INCH HAIL
07/24/99   MIDDLESEX                       PER TV METEOROLOGIST

0146 PM    FRAMINGHAM                MA   .75 INCH HAIL
07/24/99   MIDDLESEX                       REPORTED BY AMATEUR RADIO

0150 PM    SUDBURY                   MA   1 INCH HAIL
07/24/99   MIDDLESEX                      HAIL AND ESTIMATED GUST TO
                                          60 MPH BY FIRE TOWER
                                          PERSONNEL/AMATEUR RADIO

0201 PM    WAYLAND                   MA   WIND DAMAGE
           MIDDLESEX                      SIX INCH DIAMETER TREES
                                          DOWN PER AMATEUR RADIO

0214 PM    WESTON                    MA   1 INCH HAIL
           MIDDLESEX                      REPORTED BY AMATEUR RADIO

0215 PM    HARVARD                   MA   .75 INCH HAIL
           WORCESTER                      REPORTED BY AMATEUR RADIO

0216 PM    WALTHAM                   MA   .75 INCH HAIL
           MIDDLESEX                      REPORTED BY STORM SPOTTER

0233 PM    BRIGHTON                  MA   .75 INCH HAIL
           SUFFOLK                         REPORTED BY STORM SPOTTER

0248 PM    BOSTON                    MA   58 MPH TSTM GUST
           SUFFOLK                        PER BOS ASOS

0250 PM    WARWICK                   RI   1 INCH HAIL
           KENT                           PER AMATEUR RADIOf

THOMPSON
Local storm report, Jul 25, 3:47 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
347 PM EDT SUN JUL 25 1999

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0135 PM    SUDBURY                   MA   .75 INCH HAIL
07/24/99   MIDDLESEX                       PER TV METEOROLOGIST

0146 PM    FRAMINGHAM                MA   .75 INCH HAIL
07/24/99   MIDDLESEX                       REPORTED BY AMATEUR RADIO

0150 PM    SUDBURY                   MA   1 INCH HAIL
07/24/99   MIDDLESEX                      HAIL AND ESTIMATED GUST TO
                                          60 MPH BY FIRE TOWER
                                          PERSONNEL/AMATEUR RADIO

0201 PM    WAYLAND                   MA   WIND DAMAGE
           MIDDLESEX                      SIX INCH DIAMETER TREES
                                          DOWN PER AMATEUR RADIO

0214 PM    WESTON                    MA   1 INCH HAIL
           MIDDLESEX                      REPORTED BY AMATEUR RADIO

0215 PM    HARVARD                   MA   .75 INCH HAIL
           WORCESTER                      REPORTED BY AMATEUR RADIO

0216 PM    WALTHAM                   MA   .75 INCH HAIL
           MIDDLESEX                      REPORTED BY STORM SPOTTER

0233 PM    BRIGHTON                  MA   .75 INCH HAIL
           SUFFOLK                         REPORTED BY STORM SPOTTER

0248 PM    BOSTON                    MA   58 MPH TSTM GUST
           SUFFOLK                        PER BOS ASOS

0250 PM    WARWICK                   RI   1 INCH HAIL
           KENT                           PER AMATEUR RADIO

0325 PM    BROCKTON                  MA   1 INCH HAIL
           PLYMOUTH                       QUARTER SIZE HAIL
                                          COVERING GROUND PER
                                          AMATEUR RADIO

0344 PM    HANSON                    MA   .75 INCH HAIL
           PLYMOUTH                       DIME SIZE HAIL PER
                                          AMATEUR RADIO

THOMPSON

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 8:20 PM EDTSevere Thunderstorm WarningBOXEssex40 min
Jul 24, 8:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Norfolk34 min
Jul 24, 11:17 PM EDTSevere Thunderstorm WarningBOXNorfolk43 min
Jul 25, 1:39 PM EDTSevere Thunderstorm WarningBOXMiddlesex51 min
Jul 25, 2:17 PM EDTSevere Thunderstorm WarningBOXSuffolk43 min
Jul 25, 2:53 PM EDTSevere Thunderstorm WarningBOXBristol52 min
Jul 25, 3:06 PM EDTSevere Thunderstorm WarningBOXPlymouth54 min
Jul 25, 3:25 PM EDTSevere Thunderstorm WarningBOXEssex65 min
Jul 25, 3:58 PM EDTSevere Thunderstorm WarningBOXPlymouth47 min
Jul 25, 4:43 PM EDTSevere Thunderstorm WarningBOXMiddlesex47 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.